Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Phoenix, AZ

January 28, 2008Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jan 28, 2008, 2:40 AM MST for Maricopa County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 28, 2008, 2:40 AM MST (09:40 UTC)
Expired
Jan 28, 2008, 8:45 AM MST
In force
6 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 280957
FFWPSR
AZC013-281545-
/O.NEW.KPSR.FF.W.0006.080128T0940Z-080128T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
240 AM MST MON JAN 28 2008

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...THIS      
  INCLUDES THE CITIES OF...NEW RIVER...ANTHEM...CAVE                 
  CREEK...CAREFREE...

* UNTIL 845 AM MST

* AT 235 AM MST...RADAR CONTINUED TO SHOW MODERATE RAINFALL ACROSS 
NORTHERN MARICOPA COUNTY...WHERE RAINFALL AMOUNTS FROM TWO TO FOUR 
INCHES HAVE ALREADY FALLEN IN THE LAST 6 TO 12 HOURS. RAINFALL WILL 
CONTINUE FOR THE NEXT SEVERAL HOURS...WITH UP TO THREE QUARTERS OF 
AN INCH POSSIBLE...CONTRIBUTING MORE RUNOFF AND AGGRAVATING THE 
CURRENT FLOODING.


* SPECIFICALLY IMPACTED LOCATIONS INCLUDE THE CAREFREE HIGHWAY/STATE 
HIGHWAY 74 FROM NEAR CAVE CREEK ROAD WESTWARD TOWARD LAKE PLEASANT 
ROAD...AND 83RD AVENUE NEAR PINNACLE PEAK ROAD. AREAS ALONG CAVE 
CREEK...NEW RIVER...AND SKUNK CREEK WILL CONTINUE TO BE IMPACTED 
...WITH WATER INUNDATING LOW WATER CROSSINGS AND MAKING ROADS 
IMPASSABLE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. NEVER DRIVE ACROSS A FLOODED ROADWAY...AS 
LITTLE AS ONE FOOT OF WATER CAN CAUSE A VEHICLE TO FLOAT. FIND 
ANOTHER ROUTE.

LAT...LON 3368 11219 3368 11231 3384 11227 3394 11221
      3397 11211 3403 11201 3402 11190 3401 11183
      3397 11179 3382 11168 3378 11166 3374 11173
      3366 11181 3372 11192 3368 11205
TIME...MOT...LOC 0940Z 180DEG 0KT 3382 11197

$$

MEYERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jan 27, 9:00 PM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 27, 9:00 PM MST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
900 PM MST SUN JAN 27 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A STRONG LOW PRESSURE AREA WILL MOVE ACROSS THE DESERT SOUTHWEST
TONIGHT THROUGH MONDAY. COPIOUS AMOUNTS OF MOISTURE ASSOCIATED WITH
THIS SYSTEM WILL RESULT IN PERIODS OF RAIN...SOME OF WHICH WILL BE
HEAVY AT TIMES...THROUGH THIS EVENING. A FLASH FLOOD WATCH WILL
CONTINUE UNTIL MIDNIGHT TONIGHT FOR MUCH OF SOUTH-CENTRAL
ARIZONA. THE THREAT OF SHOWERS WILL CONTINUE OVER SOUTH-CENTRAL
ARIZONA ON MONDAY...WITH DRIER WEATHER EXPECTED BY TUESDAY ACROSS
THE ENTIRE AREA. ANOTHER WEATHER SYSTEM WILL BRING A SLIGHT CHANCE
OF SHOWERS WEDNESDAY AND WEDNESDAY NIGHT FOLLOWED BY DRY CONDITIONS
THURSDAY INTO THE WEEKEND. ANOTHER PACIFIC LOW PRESSURE SYSTEM
MAY BRING AN ADDITIONAL THREAT FOR SHOWERS BY SUNDAY. EXPECT COOL
TEMPERATURES TO PREVAIL THIS WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
00Z PLOT CHARTS SHOWED WINDS ALOFT HAVE VEERED TO THE WEST AS
YESTERDAYS OFFSHORE CA LOW PRESSURE SYSTEM MOVED ASHORE SUNDAY
AFTERNOON. DRIER AND COOLER AIR ALOFT...WITH CLEARING SKIES AT
03Z...HAVE ALREADY FILTERED INTO THE WESTERN PORTIONS OF THE
FORECAST AREA (SOUTHEAST CA AND SOUTHWEST AZ) BEHIND THE COLD FRONT.
ALSO...THE PLUME OF DEEP SUBTROPICAL MOISTURE...WHICH WAS OVER
SOUTHEAST CA SUNDAY MORNING...HAS SHIFTED EASTWARD TO BETWEEN
PHOENIX AND TUCSON AT 03Z...WITH A CONTINUOUS FEED OF MOISTURE STILL
MOVING UPSLOPE OVER GILA COUNTY FROM THE SOUTHWEST. THEREFORE
THE HEAVIEST UPSLOPE RAINS WILL CONTINUE TO FALL OVER NORTHEAST
MARICOPA...AND SOUTHERN GILA COUNTY THROUGH AT LEAST 2 AM MST
(09Z).

THERE WAS COPIOUS AMOUNTS OF RAINFALL ON SUNDAY OVER THE HIGHER
ELEVATIONS NORTH AND EAST OF PHOENIX...AND FLASH FLOODING WAS
REPORTED IN MANY OF THE WASHES DRAINING TOWARD THE LOWER DESERTS.
ADDITIONAL RAINFALL OVER THE MOUNTAINS WILL CONTINUE TO AGGRAVATE
ALREADY FLOODED WASHES...AND CURRENT FLASH FLOOD WARNINGS FOR CAVE
CREEK AND VICINITY...AND THE TONTO CREEK IN SOUTHERN GILA COUNTY...
WILL BE EXTENDED THROUGH AT LEAST 5 AM MONDAY MORNING. RUNOFF IN
THESE WASHES IS PREDICTED...BY THE RIVER FORECAST CENTER...TO PEAK
AROUND 12 PM MONDAY.

RAIN WAS TAPERING OFF OVER SOUTHWEST AZ AND THE FLASH FLOOD WATCH
FOR LA PAZ COUNTY WAS CANCELED AT 0330Z. HOWEVER THE FLASH FLOOD
WATCH FOR THE REMAINDER OF MARICOPA...GILA...AND PINAL COUNTIES WILL
BE EXTENDED UNTIL 4 AM. RAIN SHOULD BE TAPERING OFF OVER EASTERN
MARICOPA AND GILA COUNTIES EARLY MONDAY MORNING.

OTHERWISE...A SECOND PACIFIC SHORTWAVE WILL MOVE THROUGH THE REGION
MONDAY AFTERNOON. THIS WILL RESULT IN A CHANCE OF SHOWERY
PRECIPITATION MONDAY AS OPPOSED TO THE CONTINUOUS SUBTROPICAL
MOISTURE FEED AND WIDESPREAD RAIN SUNDAY.  CURRENT FORECASTS STILL
LOOK GOOD. NO OTHER UPDATES EXPECTED.

PREVIOUS DISCUSSION BELOW FOR THE MONDAY NIGHT THROUGH TUESDAY NIGHT
PERIOD STILL APPLIES...

PREVIOUS DISCUSSION...
MONDAY NIGHT THRU TUESDAY NIGHT...DRIER NORTHWEST FLOW WILL SET UP
OVER THE CWA...FOR MOSTLY CLEAR OR PARTLY CLOUDY CONDITIONS. LITTLE
CHANGE IN THICKNESS VALUES IS EXPECTED AND TEMPS WILL REMAIN ON THE
COOL SIDE WITH HIGHS STAYING WELL BELOW SEASONAL NORMALS. ANOTHER
RATHER PROGRESSIVE PAC TROF IS FORECAST TO MOVE INTO ARIZONA
WEDNESDAY...BUT IT LOOKS TO BE DRIER WITH MORE OF AN OVERLAND
TRAJECTORY. IT WILL NOT BE TAPPING THE SIGNIFICANT SUBTROPICAL
MOISTURE THAT THE CURRENT SYSTEM IS TAPPING. THUS POPS WILL BE LOW
FOR THE WED SYSTEM...ONLY IN THE SLIGHT CHANCE CATEGORY...WITH THE
HIGHEST POPS EAST OF PHOENIX. LATEST EUROPEAN AND GFS IN GOOD
AGREEMENT WITH THE TIMING AND TRACK OF THE WED TROF...SO CONFIDENCE
IS RATHER HIGH THAT WE WILL SEE ANOTHER SHOT OF COOL WET WEATHER.

&&

.LONG TERM...
WEDNESDAY NIGHT THROUGH SUNDAY...
LOW PRESSURE TROF IS FORECAST TO DIVE SOUTHEAST AND ACROSS MAINLY
SOUTH-CENTRAL ARIZONA WEDNESDAY NIGHT...AND IT WILL BRING AT LEAST A
SLIGHT CHANCE FOR SHOWERS TO THE AREA FROM PHOENIX EASTWARD. IT
SHOULD MOVE THRU QUICKLY...WITH DRIER NORTHWEST FLOW AND HIGHER
HEIGHTS SET TO FOLLOW THURSDAY. LONG WAVE PATTERN HAS A GENERAL
...BROAD TROFFING OVER THE WESTERN UNITED STATES...AND THIS LEAVES
OUR AREA SUSCEPTIBLE TO PASSING AND DEEPENING SHORT WAVES MOVING
THRU THE LONG WAVE TROF. DRY WEATHER IS FORECAST THURSDAY THROUGH
SATURDAY...BUT THIS IS NOT A WARM PATTERN SO MAX TEMPS WILL NOT
CHANGE MUCH AND SHOULD STAY BELOW SEASONAL NORMALS. ANOTHER
POTENTIALLY COLDER TROF IS FORECAST TO MOVE INTO ARIZONA ON SUPER
BOWL SUNDAY. MEX POPS ATTM ARE RATHER LOW...UNDER 30 PERCENT...BUT
BOTH EUROPEAN AND GFS ARE FORECASTING A WEEKEND TROF...AND RECENT
SPAGHETTI ENSEMBLES SHOW REMARKABLE CONSISTENCY AMONG THE VARIOUS
MEMBERS ACROSS THE ERN PACIFIC AND WESTERN UNITED STATES. THIS
SUGGESTS THAT WE MAY WELL HAVE ANOTHER WEATHER MAKER ON OUR HANDS
FOR THE UPCOMING WEEKEND. HAVE ADDED SLIGHT CHANCE POPS TO THE
FORECAST FOR SUNDAY...AND DROPPED HIGH TEMPS A FEW DEGREES FROM
SATURDAY.

&&

.AVIATION...
JANUARY 28 0400 UTC (JANUARY 27 2100 MST)

FOR KPHX/KIWA AND VALLEY AIRFIELDS...SCATTERED LIGHT RAIN WITH
CEILINGS BETWEEN 1 AND 3 THSD FT AGL WILL CONTINUE THROUGH 15Z.
AFTER 15Z AND CONTINUING THROUGH 23Z...THE CHANCE FOR RAIN WILL
DIMINISH...WITH CEILINGS LIFTING TO BETWEEN 5 AND 6 THSD FT AGL.

FOR KYUM...KIPL AND KBLH THROUGH 23Z...SCATTERED TO BROKEN CLOUDS
BETWEEN 4 AND 6 THSD FT.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM MST TONIGHT FOR
     SOUTH-CENTRAL ARIZONA ZONES AZZ022...023...024...AND 028.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...VASQUEZ/CB
LONG TERM...CB
AVIATION...VASQUEZ
Hazardous weather outlook, Jan 27, 5:53 AM MST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
553 AM MST SUN JAN 27 2008

AZZ021>024-028-280700-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
553 AM MST SUN JAN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR PACIFIC STORM SYSTEM WILL CONTINUE TO BRING SUBSTANTIAL
RAINFALL TO SOUTH-CENTRAL ARIZONA...INCLUDING THE PHOENIX AREA...AND
THE WEST CENTRAL ARIZONA DESERTS TODAY AND INTO TONIGHT. TOTAL
RAINFALL AMOUNTS OF .5 TO 1.5 INCHES ARE POSSIBLE IN THE LOWER
ELEVATIONS WITH 1.5 TO 3 INCHES POSSIBLE IN THE HIGHER TERRAIN.
RAINFALL IS ANTICIPATED TO DECREASE LATE TONIGHT.

THE MAIN CONCERN IS THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY IN
THE HIGHER TERRAIN AND FOOTHILL AREAS OF NORTHERN MARICOPA...SOUTHERN
GILA...AND NORTH-CENTRAL PINAL COUNTIES...AS WELL AS PORTIONS OF
CENTRAL AND EASTERN LA PAZ COUNTY. A FLASH FLOOD WATCH IS IN EFFECT
FOR THESE AREAS FROM NOON TODAY TO MIDNIGHT TONIGHT. MUD AND ROCK
SLIDES ARE QUITE POSSIBLE THIS AFTERNOON AND TONIGHT...PARTICULARLY
IN PORTIONS OF SOUTHERN GILA COUNTY ALONG HIGHWAY 60 AND 77. SEE
WEATHER.GOV/PHOENIX TO READ THE WATCH PRODUCT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025>027-CAZ030>033-280700-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
553 AM MST SUN JAN 27 2008 /453 AM PST SUN JAN 27 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

RAINFALL WILL CONTINUE THIS MORNING INCREASING THE POSSIBILITY OF
RUNNING WASHES AFFECTING LOW SPOTS ON ROADWAYS WITHIN JOSHUA TREE
NATIONAL PARK. STORM TOTAL RAINFALL AMOUNTS OF ONE QUARTER TO HALF AN
INCH WILL BE COMMON IN SOUTHEAST CALIFORNIA WITH 1 TO 1.25 INCHES
POSSIBLE IN JOSHUA TREE NATIONAL PARK. RAINFALL IS EXPECTED TO BEGIN
DECREASING THIS AFTERNOON...WITH A CHANCE OF SHOWERS LINGERING INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 7:23 PM MSTFlash Flood WarningPSRGila6 hr
Jan 27, 8:40 PM MSTFlash Flood WarningPSRMaricopa6 hr
Jan 28, 1:18 AM MSTFlash Flood WarningPSRGila6 hr
Jan 28, 6:44 AM MSTWind AdvisoryPSR13 hr
Jan 28, 7:33 AM MSTFlash Flood WarningPSRGila6 hr
Jan 28, 10:11 AM MSTRiver Flood WarningPSRGila3 hr

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.